Alert archive / California / Gale Watches in 2021

Gale Watch 33, NWS Los Angeles, CA

August 4, 2021

NWS Los Angeles, CA issued this gale watch at Aug 4, 2021, 1:36 PM PDT. It took effect at Aug 5, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 4, 2021, 1:36 PM PDT (20:36 UTC)
In effect from
Aug 5, 2021, 2:00 PM PDT
Expired
Aug 5, 2021, 2:01 AM PDT
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

132 
WHUS76 KLOX 042036
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
136 PM PDT Wed Aug 4 2021

PZZ673-676-050445-
/O.CON.KLOX.SC.Y.0103.000000T0000Z-210804T2200Z/
/O.CON.KLOX.GL.W.0039.210804T2200Z-210806T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
136 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 7 to 10 feet expected when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...For the Gale Warning, until 3 AM PDT Friday. For the 
  Small Craft Advisory, until 3 PM PDT this afternoon.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ670-050445-
/O.CON.KLOX.SC.Y.0103.000000T0000Z-210805T1000Z/
/O.NEW.KLOX.GL.A.0033.210805T2100Z-210806T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
136 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and 
  combined seas 8 to 10 feet possible when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...For the Small Craft Advisory, until 3 AM PDT Thursday. 
  For the Gale Watch, from Thursday afternoon through late 
  Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ645-050445-
/O.CON.KLOX.SC.Y.0105.210804T2200Z-210805T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
136 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-050445-
/O.CON.KLOX.SC.Y.0103.210804T2200Z-210805T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
136 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Phillips
2 follow-up statements
479 
WHUS76 KLOX 050338
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
838 PM PDT Wed Aug 4 2021

PZZ673-676-051145-
/O.CON.KLOX.GL.W.0039.000000T0000Z-210806T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
838 PM PDT Wed Aug 4 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 6 to 11 feet when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ670-051145-
/O.EXT.KLOX.SC.Y.0103.000000T0000Z-210805T2100Z/
/O.CON.KLOX.GL.A.0033.210805T2100Z-210806T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
838 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and 
  combined seas 8 to 10 feet possible when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...For the Small Craft Advisory, until 2 PM PDT Thursday. 
  For the Gale Watch, from Thursday afternoon through late 
  Thursday night.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ645-051000-
/O.CON.KLOX.SC.Y.0105.000000T0000Z-210805T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
838 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-051000-
/O.CON.KLOX.SC.Y.0103.000000T0000Z-210805T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
838 PM PDT Wed Aug 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
689 
WHUS76 KLOX 050901
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
201 AM PDT Thu Aug 5 2021

PZZ645-051715-
/O.CAN.KLOX.SC.Y.0105.000000T0000Z-210805T1000Z/
/O.EXB.KLOX.SC.Y.0103.210805T1400Z-210806T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
201 AM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 3
AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...From 7 AM this morning to 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-051715-
/O.CON.KLOX.SC.Y.0103.000000T0000Z-210805T2100Z/
/O.UPG.KLOX.GL.A.0033.210805T2100Z-210806T1000Z/
/O.EXB.KLOX.GL.W.0039.210805T2100Z-210806T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
201 AM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT
FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 11 feet expected when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...For the Gale Warning, from 2 PM this afternoon to 3 AM 
  PDT Friday. For the Small Craft Advisory, until 2 PM PDT this 
  afternoon.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ673-676-051715-
/O.CON.KLOX.GL.W.0039.000000T0000Z-210806T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
201 AM PDT Thu Aug 5 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  combined seas 7 to 10 feet when conditions are worst.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ650-051715-
/O.EXT.KLOX.SC.Y.0103.000000T0000Z-210806T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
201 AM PDT Thu Aug 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hall

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Aug 4, 12:01 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 4, 12:01 PM PDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1201 PM PDT Wed Aug 4 2021

.SYNOPSIS...04/954 AM.

The district will see one final day with temperatures six to
twelve degrees above normal. A cooling trend will begin Thursday
and continue into the weekend. Night through morning low clouds
and patchy dense fog should return to many coastal and valley
sections. Gusty afternoon and evening winds and low humidities
will elevate the fire risk, mainly across the mountains, Antelope
Valley and the Santa Barbara South Coast and adjacent foothills
through Thursday.

&&

.SHORT TERM (TDY-FRI)...04/948 AM.

***UPDATE***

The forecast looks to be in good shape this morning as the
district sees one more significantly hot day with an excessive
heat warning in the Antelope Valley and heat advisories in many
other locations holding out for one last day. For those a little
heat weary, relief is on the way in the form of a trough of low
pressure pushing into at least the northern portion of California
and displacing a persistent ridge of high pressure further south.

At the same time, onshore pressure gradients are still expected to
strengthen in the short term, bringing a stronger sea breeze each
day. Additionally, this will help the marine clouds find their
way into the south coastal sections at first, and the lower
valleys by the weekend.

Speaking of marine clouds, the marine layer depth is greater on
the central coast, at 1700 feet, and sloping downward to only 800
feet on the south coast near LAX. This difference is self-evident
in the current satellite pictures that clearly demonstrate a well
entrenched marine cloud field on the central coast contrasting
with mere patches of marine clouds in the coastal waters south of
Point Conception. The lack of marine clouds in the south coastal
sections is undoubtedly also due to persistent north to south
pressure gradients across Santa Barbara county.

The pressure gradients have produced gusty north to northwest
winds across mainly western portions of Santa Barbara county for
each of the last two nights. For tonight, the gradient between
KSBA and KSMX will drop to about -5 mb or so, bringing another
slight increase in wind gusts. So, Gaviota and surrounding
environs can expect another round of northwest wind gusts of 50
mph or more. The slightly more widespread and longer duration winds
tonight will maintain elevated to brief critical fire weather
concerns for the Santa Barbara county mountains and south coast.
The south coast of Santa Barbara will see gusty winds Thursday
evening as well, but not as strong or widespread as tonight.

Similar concerns also exist for inland portions of LA/Ventura
counties, including the valleys, mountains and high deserts, as
greater west to east gradients expand the influence of afternoon
gusty winds into the valleys and ultimately into the high deserts.

***From Previous Discussion***

Not much change in the forecast and SoCal is still set to sizzle
(at least away from the coast).

Today will be the peak of the heat for many areas as 595 dam hgts
and only weak onshore flow combine with copious sunshine to bring
widespread triple digit heat to the vlys and interior. A shallow
marine layer and seabreeze will keep the beaches in the 70s. Heat
warnings and advisories cover much of the vly/interior sections of
LA/VTA/SBA counties - please see the product LAXNPWLOX for
details. Away from heat a shallow sub 1000 ft marine layer has
produced abundant stratus across the Central Coast but also some
patchy low clouds across some LA/VTA beaches.

The evening sundowners will continue across the SBA south coast
where a decent northerly push will set up again this evening.
There will be enough upper level support to produce advisory wind
gusts across the western half of the SBA south coast.

4 to 8 degrees of cooling on tap for the entire area on Thursday
as a fairly strong trof moves through the northern half of the
state and pushes the upper high away to the south and the east. In
addition the onshore flow will increase which will aid in
developing a more extensive morning low cloud pattern. The lower
hgts, deeper marine layer and earlier arriving seabreeze will all
combine to knock 4 to 8 degrees off of the max temps. While max
temps away from the coast will not reach advisory level they will
still be 3 to 6 degrees above normal.

The high sinks a little more to the south on Friday. It will be a
sunny day save for the morning marine layer stratus across
beaches. There will be a little more cooling south of Pt
Conception but some offshore trends and slight hgt rises will
bring a little warming to the Central Coast

.LONG TERM (SAT-TUE)...04/309 AM.

The EC and the GFS agree that SoCal will not have much upper
level flow overhead. An upper low will be well the north and an
upper high will be well to the east. By Tuesday the upper low will
push far enough to the south to introduce weak cyclonic flow to
the southern half of the state. More importantly the onshore flow
will increase both to the north and the east and will generate a
persistent night through morning low cloud pattern. The onshore
push will likely be strong enough to keep a few beaches across the
Central Coast cloudy all day.

The cooling trend will continue and by Sunday most areas will
experience max temps a few degrees blo normal.

The flow pattern does not look conducive to monsoon flow /
afternoon convection.

&&

.AVIATION...04/1858Z.

At 1746Z at KLAX, the marine layer was 800 feet deep. The top of
the inversion was at 2400 feet with a temperature of 30 C.

High confidence in inland and vly TAFs.

Moderate confidence in coastal TAFs north of Point Conception with
a 40% chance of IFR cigs tonight into tomorrow morning. Low
confidence in cigs reaching KOXR, KSMO, KLAX and KLGB. If any
clouds reach these areas around 12-15Z they will likely be short-
lived.

KLAX...Moderate confidence in TAF through 10Z then low
confidence. There is a 30% chance of 2SM BR OVC006 through 16Z.
Any east wind component will be less than 5 kt, with the best
chance from 10-12Z.

KBUR...High confidence in CAVU TAF.

&&

.MARINE...04/944 AM.

High confidence in Small Craft Advisory (SCA) level NW winds
continuing through this afternoon from the outer waters along the
Central Coast to San Nicolas Island. Good confidence in the
current Gale Warning for the outer waters south of Point Sal. It
appears that winds will briefly fall below gale force levels
Thursday morning, before ramping back up during the afternoon.
Some uncertainty comes into play with where gales will occur
Thursday. Guidance seems to be lining up for gales to spread north
of Point Sal on Thursday, with low confidence in the end time of
gales south of the Channel Islands.

Winds look to quickly diminish on Friday, so moderate confidence
in continued SCA level winds through Friday night. For the
nearshore waters along the Central Coast, high confidence in SCA
level winds during the afternoon and evening hours through
Thursday, with a 30-40% chance of Gales. For the Santa Barbara
Channel, moderate to high confidence in SCA level winds across the
western portion during the afternoon and evening hours through
Thursday. There is a 40% chance of SCA gusts from Anacapa Island
to the Santa Monica Bay as well.

High confidence in very short period and choppy seas continuing
over much of the coastal waters through late in the week, with
seas building some through this time. A noticeable long period
but small (2-3 ft) south swell will continue to build in through
Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 8 PM PDT this evening for zones
      38-46-52>54-88-547. (See LAXNPWLOX).
     Wind Advisory in effect until 3 AM PDT Thursday for zones
      39-52. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 8 PM PDT this evening
      for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 645-650-670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 673-676. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Friday for zones
      673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...Sweet/Rorke
AVIATION...Phillips/Stewart
MARINE...Phillips/Stewart
SYNOPSIS...Sweet

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:02 PM PDTHeat AdvisoryLOXSanta Barbara24 hr
Aug 4, 2:08 AM PDTGale WarningLOX49 hr
Aug 4, 2:08 AM PDTSmall Craft AdvisoryLOX24 hr
Aug 4, 3:09 AM PDTWind AdvisoryLOX24 hr

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.